A recent case highlighted the serious and often distressing results of poisoning in our pets.
After ingesting a neurotoxin suspected to be 1080, a three-year-old male retriever ‘Mac’ was admitted and put into an induced coma for 36 hours requiring intensive care monitoring and nursing.
The signs of poisoning are usually noticed within half an hour of ingestion, although symptoms can take more than six hours to manifest. Initial symptoms include vomiting, anxiety, disorientation and shaking.
These quickly develop into frenzied behaviour, drooling at the mouth, uncontrolled paddling and seizures, followed by total collapse and death.
Dogs are highly-susceptible to 1080 poisoning due to their propensity to roam and scavenge.
Owners should remain vigilant and be aware scavenging animal carcasses poses a risk to dogs at any time, not just when there is 1080 in the area.
Thankfully Mac pulled through and is recuperating at home after his ordeal.
Dogs are very intelligent, inquisitive and curious about their surroundings. Since they don’t have hands, dogs will often use their mouth to gather information.
Think about a one-year-old child and how they want to touch everything.
Dogs also chew on items because they are bored, teething, have an inadequate/inappropriate diet, or because they enjoy tearing things up.
Cats tend to get poisoned from substances on their fur which they then try and clean off by grooming.
Along with well-known common poisons such as NSAIDs (ibuprofen, aspirin), chocolate, rodent bait, paracetamol, grapes/raisins, it has been noted that on the increase is the ingestion of e-cigarettes and vitamin D supplements, probably due to the increase in use and availability of these substances.
Mount Vet Hospital has the facilities and staff available for 24/7 intensive care, providing the highest quality care to critically ill patients.
We have a dedicated out of hours hotline 0800 VETCALL for any emergency enquiries.